Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 90, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 25, 2020, 11:28 AM CDT for Covington County, Jefferson Davis County, Lamar County, Mississippi. It was in force for 4 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2020, 11:28 AM CDT (16:28 UTC)
- Expired
- Aug 25, 2020, 3:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Covington County, MS, Jefferson Davis County, MS, Lamar County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 93 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 12:15 PM CDT | FLASH FLOOD | Sumrall, MS | MDOT REPORTED FLOODING AT THE INTERSECTION OF MAIN ST AND RAILROAD AVE IN SUMRALL. |
| Aug 25, 12:50 PM CDT | FLASH FLOOD | 1 W Seminary, MS | WATER OVER WOODBRIDGE LN. |
| Aug 25, 12:50 PM CDT | FLASH FLOOD | 4 Wsw Collins, MS | FLOODING REPORTED ON YATES RD. |
| Aug 25, 1:22 PM CDT | FLASH FLOOD | 4 Nne Sumrall, MS | WATER ACROSS HWY 589. |
| Aug 25, 1:48 PM CDT | FLASH FLOOD | 4 Ssw Collins, MS | WATER ACROSS MT. HOREB RD. |
| Aug 25, 2:15 PM CDT | FLASH FLOOD | 1 W Lone Star, MS | FOUR HOMES RECEIVED AT LEAST SOME DEGREE OF WATER DAMAGE ON PONDEROSA RD. |
| Aug 25, 2:15 PM CDT | FLASH FLOOD | 5 W Lone Star, MS | ONE HOME RECEIVED WATER DAMAGE ON WHITE-ROGERS RD. |
| Aug 25, 2:15 PM CDT | FLASH FLOOD | 8 Ene Bassfield, MS | WATER OVER SUMRALL RD. |
| Aug 25, 2:30 PM CDT | FLASH FLOOD | 1 N Clem, MS | WATER OVER THE ROADWAY AT CLEM SCHOOL RD. CULVERTS WASHED AWAY. |
| Aug 25, 2:30 PM CDT | FLASH FLOOD | 1 W Lone Star, MS | WATER OVER THE ROADWAY AT PONDEROSA RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 4.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425
WGUS54 KJAN 251628
FFWJAN
MSC031-065-073-251830-
/O.NEW.KJAN.FF.W.0090.200825T1628Z-200825T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1128 AM CDT Tue Aug 25 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central Jefferson Davis County in south central Mississippi...
Western Covington County in southeastern Mississippi...
Northwestern Lamar County in southeastern Mississippi...
* Until 130 PM CDT.
* At 1128 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Collins, Sumrall, Mount Olive, Lone Star, Melba and Clem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3135 8950 3133 8962 3138 8965 3143 8965
3143 8970 3150 8972 3164 8984 3177 8989
3179 8957 3144 8949
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
TW1 follow-up statement
933
WGUS54 KJAN 251802
FFWJAN
MSC031-065-073-252030-
/O.EXT.KJAN.FF.W.0090.000000T0000Z-200825T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
102 PM CDT Tue Aug 25 2020
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
Central Jefferson Davis County in south central Mississippi...
Western Covington County in southeastern Mississippi...
Northwestern Lamar County in southeastern Mississippi...
* Until 330 PM CDT.
* At 101 PM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 4
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Collins, Sumrall, Mount Olive, Lone Star, Melba and Clem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3135 8950 3133 8962 3138 8965 3143 8965
3143 8970 3150 8972 3164 8984 3177 8989
3179 8957 3144 8949
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
TWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 7:12 AM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 25, 7:12 AM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Jackson MS 712 AM CDT Tue Aug 25 2020 .UPDATE... Updated for 12Z aviation discussion && .AVIATION... 12Z TAF discussion: A mix of flight conditions are prevailing around the region this morning due to mainly low CIGS associated with the remnants of Marco. The CIGs are lower in the southern portions of the region where low level moisture content is greatest. Coverage of showers and storms will continue to increase over the next several hours impacting several sites with better confidence at sites in the south and east. Sites impacted by these showers and storms will see brief reductions in visbys and increases in wind speeds. && .DISCUSSION... Today and Tonight... As of the latest NHC update, Tropical Storm Marco is now a remnant low positioned just off of the coast of Louisiana. It will continue to track slowly west before finally opening up as a trough this morning. Tropical showers rotating around the northern side of this system will continue to stream into the region this morning. Some gusty winds will be possible with a few of these showers. NWS New Orleans has already issued one tornado warning early this morning and there may be enough low level wind shear to develop across our region over the next few hours to support an isolated spin-up in the south. As we get into the day on Tuesday, some instability will begin to build over the ArkLaMiss. The building instability, combined with steadily increasing tropical moisture(Pwats ranging from 2.2-2.5"), we will begin to see some more robust showers and some isolated thunderstorms. Expect a lull in activity as we get into Tuesday evening and night as surface weakness that once was Marco lifts out of the region and what is expected to be Hurricane Laura makes its approach towards the northern Gulf Coast. Wednesday night through the weekend... Tropical Storm Laura has a lot to say about the weather for the early parts of the extended. Where it will track will play a lot into what impacts we will see across the ArkLaMiss region. Early this morning, Laura departed from its visitation with Cuba and will be moving into the Gulf of Mexico through the day today. It has become better organized as it encounters the deep, warm waters of the Gulf stream. Due to this, it is expected that Laura will strengthen into a hurricane during its journey across the Gulf of Mexico. The latest thinking from NHC indicates that there should be some rapid intensification across the Gulf, and coupled with some weakening shear, that Laura should be a major hurricane as it nears landfall. As for landfall, that remains the main question. Models and the current NHC forecast indicate that Laura will track across the Gulf and make landfall around southwest Louisiana and track up through western Louisiana near the Texas border. The timing for this would be a landfall around Wednesday night, and tracking inland during the day Thursday. I will say that the latest 00Z guidance in some of the global models does show a little more westward track of Laura, more toward the Upper Texas Coast. If additional westward movement occurs, this would spell better news for the ArkLaMiss region, as impacts would lessen at that point. At this time, the ArkLaMiss region does remain on the eastern side of landfall and we could see some impacts from Laura in any outer bands that move across the area. Laura will be different than Marco in that it will be a more expansive system so some impacts will be felt further from the center. First, the tornado/severe weather risk. As Laura makes landfall, there will be the potential for a few tornadoes in any rainbands that move across the region. The best location for this will be across the western part of the forecast area. A slight risk has been introduced for the far southwestern part of the forecast area to account for this risk, as well as any gusty winds associated with rain bands closer to the center of circulation. As Laura tracks north on Thursday, some of this tornado risk also is expanded further north into the Delta, but is a marginal risk for now. The main timing for this should be later on Wednesday night into early Thursday morning, and continuing through Thursday as Laura tracks north. The wind and flooding risk are a bit more uncertain. As for rain and flooding, with the track shifting just a little more west, the bulk of the heavier rainfall also shifts west. The higher QPF amounts remain across south and central Louisiana and there is somewhat a sharp gradient across northeast Louisiana even from roughly Shreveport to Monroe. In my forecast area, the best or highest rainfall amounts are west of the Mississippi River. However, even these totals diminished some on this forecast package with around one to maybe two and a half inches being seen from roughly Wednesday night through the day on Thursday. That being said, some adjustment to the inherited flooding graphic will likely be needed. Initial thinking is to reduce the area of the elevated before eliminating it altogether. As for wind, as the track continues to move west, so do the worse wind impacts. I can't discount the potential for wind in the western part of my forecast area. However the worse wind looks to occur closer to the landfall in southern Louisiana. The best locations for gusty winds will be again west of the MS River, closest to the track of the storm. Some adjustment will likely be needed to the inherited wind graphic. I am not totally sold on the elevated region as winds look to be sustained around 20-35mph and gusts to near 40 mph. By late Thursday, Laura should be entering southern Arkansas and will continue to track north. An upper trough will be approaching from the west, which will eventually pick up Laura and by mid-day Friday this will help accelerate its departure from the Mid-South region and whisk the remnants to the east. A front looks to drop south into the northern parts of the forecast area. This will help initiate additional showers and storms as we head into the weekend. The weekend forecast looks wet as a tropical airmass remains in place and should help initiate at least some diurnal showers and thunderstorms. Dewpoints this weekend could remain in the mid to upper 70s and even some lower 80s which will make conditions feel miserable. As a side note but still worth mentioning, as temperatures reach the lower 90s on Wednesday and dewpoints will be in the middle/upper 70s, heat indices will be around 100-105 across the area. Some locations in the west/Delta could see heat indices around 105-107 degrees. Given all that is going on with the tropics, I won't issue any heat related graphics but something worth noting for those who are working outside or have issues with higher humidity. /28/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 86 75 91 75 / 80 54 43 39 Meridian 86 74 92 74 / 80 45 34 28 Vicksburg 87 76 92 75 / 77 43 46 45 Hattiesburg 87 75 89 75 / 84 57 55 38 Natchez 86 74 90 75 / 81 60 56 55 Greenville 89 75 93 75 / 69 34 42 35 Greenwood 87 75 93 74 / 70 40 35 34 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && JPM3
Hazardous weather outlook, Aug 25, 10:56 AM CDT, 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 1056 AM CDT Tue Aug 25 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>038-040>043- 047-053-059>062-261600- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Issaquena-Sharkey-Yazoo-Madison MS-Warren-Claiborne-Jefferson- Adams-Franklin MS-Lincoln- 1056 AM CDT Tue Aug 25 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...The rest of Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Rain bands associated with Tropical Storm Laura will move across the region late Wednesday and Thursday as it moves inland. Damaging wind and tornadoes are possible Wednesday night through Thursday across northeast Louisiana and portions of southern and southwestern Mississippi. (https://www.weather.gov/images/jan/graphicast/2.png) Sustained winds of 25 to 35 mph with occasional gusts around 45 mph associated with Tropical Storm Laura may occur mainly over the western portions of the area Wednesday night through Thursday. (https://www.weather.gov/images/jan/graphicast/3.png) Rainfall of 2 to 4 inches with locally higher amounts associated with Tropical Storm Laura will lead to the potential for flash flooding across the western portions of the area Wednesday night through Thursday. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Wednesday night through Thursday. MSZ039-044>046-048>052-054>058-063>066-072>074-261600- Noxubee-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale- Copiah-Simpson-Smith-Jasper-Clarke-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 1056 AM CDT Tue Aug 25 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Today and Tonight FLOODING THREAT...Limited TIMING...remainder of today Localized flash flooding due to heavy rain is possible through this afternoon, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday Rain bands associated with Tropical Storm Laura will move across the region late Wednesday and Thursday as it moves inland. Damaging wind and tornadoes are possible Wednesday night through Thursday across northeast Louisiana and portions of southern and southwestern Mississippi. (https://www.weather.gov/images/jan/graphicast/2.png) Sustained winds of 25 to 35 mph with occasional gusts around 45 mph associated with Tropical Storm Laura may occur mainly over the western portions of the area Wednesday night through Thursday. (https://www.weather.gov/images/jan/graphicast/3.png) Rainfall of 2 to 4 inches with locally higher amounts associated with Tropical Storm Laura will lead to the potential for flash flooding across the western portions of the area Wednesday night through Thursday. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Wednesday night through Thursday. NF && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 25, 10:25 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
1025 AM CDT Tue Aug 25 2020
MSZ055>057-064-065-251615-
Smith MS-Jefferson Davis MS-Covington MS-Simpson MS-Jasper MS-
1025 AM CDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT JASPER...SIMPSON...SOUTHERN
SMITH...NORTHWESTERN COVINGTON AND NORTHWESTERN JEFFERSON DAVIS
COUNTIES UNTIL 1115 AM CDT...
At 1024 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Bay Springs to 7 miles southwest of
Raleigh to near Shivers. Movement was northwest at 5 mph.
Wind gusts of 30 to 40 mph and torrential rainfall will be possible
with these storms.
Strong thunderstorms will be near...
Shivers and Vernon around 1030 AM CDT.
Raleigh around 1040 AM CDT.
Martinville around 1055 AM CDT.
Pinola around 1105 AM CDT.
Union around 1115 AM CDT.
Other locations impacted by these storms include Sylvarena, Louin and
Mize.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3183 8891 3179 8965 3169 8976 3175 8997
3176 8998 3176 9003 3187 9012 3205 8973
3209 8891
TIME...MOT...LOC 1524Z 156DEG 6KT 3198 8923 3197 8963 3181 8995
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:38 AM CDT | Flash Flood Warning | JAN | Clarke | 3 hr |
| Aug 25, 10:25 AM CDT | Special Weather Statement | JAN | Jasper, Simpson, Smith | 50 min |
| Aug 25, 11:45 AM CDT | Flash Flood Warning | JAN | Jasper, Jones, Simpson, Smith | 4 hr |
| Aug 25, 1:18 PM CDT | Flash Flood Warning | JAN | Jefferson Davis, Lawrence, Simpson | 3 hr |
| Aug 25, 5:21 PM CDT | Special Weather Statement | JAN | Lamar | 24 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.